Cephalosporin‐induced hemolysis: A case report and review of the literature

Research output: Contribution to journalReview article

32 Scopus citations

Abstract

Cephalosporins are commonly used drugs that interact with red blood cell membranes. They frequently cause a positive direct antiglobulin test but rarely cause hemolysis. A case of cefotetan‐induced hemolytic anemia is described in which two types of antibodies were detected. One reacted with red blood cells by a hapten mechanism, the other reacted with drug to form immune complexes. This case is compared with the 13 cases of cephalosporin‐induced hemolytic anemia reported to date. Understanding the interactions of red blood cells and cephalosporins is critical to the safe use of these commonly prescribed drugs. © 1992 Wiley‐Liss, Inc.

Original languageEnglish (US)
Pages (from-to)121-125
Number of pages5
JournalAmerican Journal of Hematology
Volume40
Issue number2
DOIs
Publication statusPublished - Jun 1992

    Fingerprint

All Science Journal Classification (ASJC) codes

  • Hematology

Cite this